Retinol has become the gold standard for treating all types of skin conditions from acne to signs of aging, but there’s a problem: In most cases, it does worse before it makes them better. Chances are if you’ve ever started a new retinoid regimen, you are all too familiar with what beauty experts call “retinol uglies,” also known as exfoliation.
Breakout skin – which often leads to a new wave of pimples along with flaky skin – is a common side effect of any new retinoid routine, but that doesn’t make it any less frustrating. Below, derms explains everything you need to know and how to get over it without having to throw retinol for good.
What is exfoliation?
Famous Claim of Retinol Does it promote cell turnover, which means it brings new, healthy cells on the surface of your skin to replace old ones that have died. But in the process, it does also all kinds of other things hidden under your skin, which can lead to sudden pimples. “Exfoliation occurs when new ingredients, like retinol, accelerate cell turnover, causing blockages and worsening acne. This is especially the case when oil and debris trapped deeper below the skin float to the surface, ”explained the council-certified dermatologist. Michele J. Farber, MD, of the Schweiger Dermatology Group.
So, for example, if you only get one or two pimples when you first start using retinoids, after regular, continuous use, that number may go up before you drop. “It can’t that retinol is making you pimple more – it just brings the pimples hidden below the surface to the surface at once, ”explained the council certified dermatologist Morgan Rabach, MD.
All skin types tend to flake off, but it can look different depending on where you are on dry-oily skin. “Skin on both sides is more likely to be exfoliated, as dry skin is more likely to get irritated and oily skin can become more clogged to ventilate with new products,” said Dr. Farber. , ”Said Dr. Farber.
When Definitely retinol Get a bad rap when it comes to skin scrubs, that’s not the only culprit. Any ingredient that causes cell changes can cause exfoliation and includes exfoliating acids like alpha- and beta-hydroxy acids, says Dr. Farber. Think: glycolic, lactic and salicylic acids – all of which are common ingredients in Acne treatments. To understand the source of your purge, be sure to add only one of these types of activities to your process at a time.
What does an exfoliant look like – and not – how?
Regardless of the ingredients behind your bleaching process, the process tends to be the same. Think redness, new pimples, blackheads, and pimples. According to Dr. Farber, it usually happens in your regions ready underwent a breakout. That said, it’s important to differentiate between a purge and a new, irrelevant foray. Dr Farber said: “A erasure usually happens right after the introduction of a new acne ingredient, while a new one can happen due to stress, your cycle or the introduction of a care product New skin care treatments like makeup, serum or moisturizer that are too thick, ”says Dr. Farber. If it’s in new areas, it’s more likely to be a new breakout, which means you’ll need to treat it differently.
And if you rarely face blemishes but suddenly flare up after the introduction of a new product, it may not really clean up at all. Aside, that means the product formula is not suitable for your skin. “If you get pimples after using a product and you usually don’t have acne-prone skin, then that could indicate that the product is too heavy for your skin,” says a dermatologist. said by the certification board Jennifer Chwalek, MD of Union Square Laser Dermatology. She recommends checking the ingredient list to see if it contains things like mineral oil, coconut oil, silicon, or lanolin, which can clog your pores while retinol is trying to clean them. are not.
It’s also important to understand the difference between “bleaching” and a full-blown reaction – which will cause your skin to be red, irritated and flaky. “If you are having any skin You should stop all your skin care products and use only mild, fragrance-free cleansers and moisturizers, ”says Dr. Chwelak. “When the irritation or flare is gone and skin Back to the top, you can restart your products slowly, one by one, over a few weeks. “
How to deal with flaky skin
While purification may be unavoidable, that doesn’t mean you’re completely stuck. First thing first, remember to start slowly with retinol in your routine – use the low-concentration formula once a week so your skin can get used to it and over time you can upgrade. things up the app more often. Plus, make sure to moisturize. “One big mistake is that people often don’t moisturize when they feel their skin is greasy,” says Dr. Farber. “New acne products, they are often dry and you will continue to break out if you do not add moisturizer to repair the skin barrier.” She recommends using a mild, oil-free moisturizer to keep everything in balance.
If the discomfort is unbearable, there are a few other commercial tricks you can use to make your retinol is more tolerable. “Mix it up with a moisturizer, apply it and rinse it off, or lower the retinol concentration,” says Dr. Rabach. Other derms are a fan of the “retinol sandwich” approach, which involves applying moisturizer before and after your retinoid for an extra layer of protection to your skin.
When it’s time to stop
While suddenly appearing from an aim product Fight the outbreak may seem like a great betrayal, it should be noted that it won’t last forever. According to Dr. Rabach, you should realize after a week or two (and remember that it usually takes two to three months for any new acne treatment to actually start working). That said, if you’re still experiencing irritation or congestion after three or four weeks, it may be time to speak with a dermatologist to reassess your treatment regimen.
Do you have more questions about retinol? Allow council-certified dermatologist Mona Gohara, MD, to answer them for you: